Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Honolulu, HI

November 1, 2017Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 1, 2017, 9:55 AM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2017, 9:55 AM HST (19:55 UTC)
Expired
Nov 1, 2017, 1:55 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGHW50 PHFO 011955
FFWHFO
HIC007-012245-
/O.NEW.PHFO.FF.W.0023.171101T1955Z-171101T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
955 AM HST WED NOV 1 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1245 PM HST
    
* At 949 AM HST, radar indicated thunderstorms producing heavy rain 
  across Kauai with additional heavy rain moving in from the south. 
  The Hanalei Stream bridge is now closed due to flash flooding. The 
  Wailua, Wainiha, Makaweli and Hanapepe Streams are also running 
  very high and lead to flash flooding in downstream locations in 
  the next couple of hours.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and Wailua
  Homesteads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

A Flash Flood Watch is in effect for Kauai County until 6 PM HST 
today.

&&

This warning may need to be extended beyond 1245 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2216 15971
      2223 15956 2221 15950 2224 15940

$$

Foster
2 follow-up statements
352 
WGHW50 PHFO 012238
FFWHFO
HIC007-020145-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-171102T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1238 PM HST WED NOV 1 2017

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 345 PM HST
    
* At 1232 PM HST, radar indicated continued showers over the entire 
  island of Kauai. The Hanalei Stream bridge is now closed due to 
  flash flooding. The heavier showers and thunderstorms have tapered 
  off in the past couple of hours, however, grounds remain 
  very saturated and rain continues.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and Wailua
  Homesteads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

A Flash Flood Watch remains in effect for Kauai until 6 PM HST today.

&&

This warning may need to be extended beyond 345 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2216 15971
      2223 15956 2221 15950 2224 15940

$$

Foster
228 
WGHW70 PHFO 012355
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
155 PM HST WED NOV 1 2017

HIC007-020001-
/O.CAN.PHFO.FF.W.0023.000000T0000Z-171102T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
155 PM HST WED NOV 1 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Weather radar showed that earlier heavy rains have diminished over 
Kauai and streams are beginning to recede. However, Kauai Emergency 
Management Agency reports Kuhio Highway at Hanalei Bridge remains 
closed due to earlier flash flooding. 

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2216 15971
      2223 15956 2221 15950 2224 15940

$$

Foster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 9:48 AM HST, 7 minutes earlier.

Area forecast discussion, Nov 1, 9:48 AM HST, 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
948 AM HST Wed Nov 1 2017

.SYNOPSIS...
A stalled front will remain to the northwest of Kauai through
today. Abundant moisture and instability will keep the potential
for thunderstorms and flooding rains over Kauai, with humid
conditions statewide. The front will slowly dissipate and drift
westward away from the area tonight and Thursday, with the
atmosphere stabilizing over the state. Increasing trade winds
will build across the islands beginning Thursday night into
Friday, with a rather wet trade wind pattern prevailing into the
weekend. Drier trade wind weather is forecast to move into the
state beginning on Sunday.

&&

.DISCUSSION...
Surface analysis depicts a stalled front about 250 miles west-
northwest of Kauai. Weak high pressure lies far northeast of the
state. The flow pattern between these two features veers from ESE
over the Big Island to southerly over Kauai. Satellite imagery
shows a vertically stacked low from the surface to aloft located
about 1050 miles northwest of Kauai. This low is nearly
stationary. A pre-frontal convergence band is generating clusters
of heavy showers and thunderstorms along an axis about 150 miles
northwest of Kauai, with a smaller band of showers and
thunderstorms that has been situated over the island of Kauai for
the last 24 hours. This band has been producing flash flooding
rains over Kauai and Niihau and will continue to do so the rest of
today. A Flash Flood Watch remains in effect through 6pm HST
today for Kauai and Niihau. The pre-frontal bands are expected to
push west of Kauai and Niihau by tonight as a drier and more
stable airmass gradually moves westward. However, we will assess
if the Flash Flood Watch needs to extend into the evening hours
depending on how far west the band shifts.

MIMIC-TPW imagery shows a moist airmass over the state, with
estimated PW values around 2 inches near Kauai. The 12Z Lihue
sounding reflected what was probably temporary stabilization of
the airmass in the wake of earlier convection, with a weak
inversion developing around 6000 feet and PW down slightly to 1.79
inches. The 12Z Hilo sounding also shows a weak inversion around
6000 feet with PW of 1.74 inches.

Models show a somewhat more stable airmass spreading westward
across the state. While light southeast background flow will
allow afternoon seabreezes to develop once again with humid
conditions continuing, the likelihood of heavy rains or
thunderstorms appears to be quite low from Oahu eastward, and will
not mention in the forecast. We do expect scattered afternoon
showers over interior and leeward sections of those islands.

A surface ridge building in to the north and northeast of the
area Thursday will force the dissipating front further to the
west of our area. The ridge will also result in strengthening
trade winds beginning Thursday night and continuing into the
weekend. A building ridge aloft should provide more stable
conditions, although lingering low level moisture should provide a
rather showery trade wind pattern for windward and mauka areas
with some showers spilling over leeward through Saturday. Longer
range models show a significantly drier airmass moving into the
state from the east beginning on Sunday and remaining in place
into next week. This airmass change combined with continued
ridging aloft should produce a rather dry trade wind pattern
during that time.

&&

.AVIATION...
Moist southeasterly flow will persist across the western half of
the island chain today while relatively drier easterly flow
builds in across the eastern half.

A nearly stalled weather front about 300 miles northwest of Kauai
will maintain instability across Kauai. AIRMET Sierra for
mountain obscuration and SIGMET ZULU for embedded thunderstorms
should both remain necessary throughout the remainder of the day
and through tonight.

Elsewhere across the state, clouds and showers will favor inland
interiors this afternoon then eastern slopes and coasts late
tonight. Shower activity on Oahu, including possible locally heavy
downpours, could result in an expansion of AIRMET Sierra to
include Oahu later today.

&&

.MARINE...
Heavy showers and thunderstorms associated with a cold front and
broad upper low stalled west-northwest of the state will continue
to impact the Kauai waters today. Trade winds and drier air are
expected to return through the second half of the week and into
the weekend as high pressure builds north of the region and the
stalled cold front shifts away from the islands.

Light to moderate local winds will continue out of the southeast through
Thursday, then become more easterly and increase into the fresh
to strong category Friday through the weekend as the trades
return. Small craft advisory conditions are likely across the
typically windier channels between Maui County and the Big Island
beginning Friday.

Surf along north and west facing shores is expected to remain
around or below average through the upcoming weekend. The largest
surf through this forecast period is expected today as a moderate
west-northwest swell continues to fill in and peak later today.
Breakers will likely reach advisory levels (15 ft faces) on Kauai,
but remain below advisory along exposed coasts from Oahu eastward
as the swell builds down the island chain. A High Surf Advisory
remains in effect for Kauai through this afternoon. A long-period,
west- northwest swell is expected to fill in late Thursday night
and hold into the weekend. Surf will remain well below advisory
level through the peak of this swell.

Surf along east facing shores will begin to rise Friday through
the weekend as the trades return and strengthen locally and
upstream of the islands.

South along south facing will remain small through the weekend.
In the longer range, guidance depicts a long-period south swell of
2 to 3 ft filling in locally Tuesday night into Wednesday of next
week.

For more detailed information on the surf for Oahu, see the latest
collaborative forecast at: www.prh.noaa.gov/hnl/pages/SRF.php

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for Kauai and Niihau.

High Surf Advisory until 6 PM HST this evening for north and west
facing shores of Kauai and Niihau.

&&

DISCUSSION...Foster
AVIATION...Bedal
MARINE...TS

In the hours before

Local storm report, Nov 1, 9:28 AM HST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
928 AM HST WED NOV 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
11/01/2017                   KAUAI              HI   EMERGENCY MNGR

            KAUAI EMERGENCY MANAGEMENT AGENCY REPORTS THAT KUHIO
            HIGHWAY AT THE HANALEI BRIDE IS CLOSED DUE TO FLOODING.

&&

MDYE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:06 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Oct 31, 3:50 PM HSTHigh Surf AdvisoryHFOKauai24 hr
Oct 31, 5:28 PM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 4:02 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Nov 1, 7:14 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.